Q. I'm 21 years old and have been troubled with bouts of depression for several years. As a teen-ager, I began sleeping constantly, eating poorly, feeling hopeless and having recurrent thoughts of suicide. My schoolwork suffered terribly.

Now that I'm in college, I still find it difficult to overcome my depressive symptoms. In the past, I took an antidepressant medicine, but it seemed to make me even more tired. I stopped taking it after three months without improvement.

I considered asking the doctor whether another medicine would work better but never made another appointment. What should I expect while taking antidepressants? How soon should I see results?

A. First and foremost, it's very important that you be under a doctor's care for your depressive illness. It sounds as if you're struggling to overcome your symptoms by yourself, and I don't think that's in your best interest. If you're still having any suicidal thoughts, I urge you to see your doctor immediately.

It sounds like you have a major depression, something most physicians consider a very real disease -- not just something that's "all in your head." Although doctors aren't sure what triggers bouts of major depression, this condition seems to be an imbalance of neurotransmitters -- chemicals in the brain important in controlling mood. Antidepressant treatments work by restoring balance to these crucial brain chemicals.

My guess is you'd benefit from antidepressant therapy, combined with supportive counseling to educate you about your illness and to learn how to cope with it. There are over a dozen antidepressant medicines available, and one of the aims of therapy is finding one that's right for you.

Because you've had depression since childhood, you may have a hereditary type, such as manic-depressive illness. This disorder can give you recurrent bouts of depression and best responds to the drug lithium.

All antidepressants have side effects, such as dry mouth or sleepiness, and most take two to three weeks to work. When beginning antidepressant treatment, you should be prepared to tolerate the side effects, if possible; if not, let your doctor know, so that you can start on a new medicine. In many cases, the side effects can be helpful in themselves; for example, a doctor can use an antidepressant with sedative effects if you're having trouble sleeping. Another technique to minimize side effects is to take most or all of the medicine at night, when the side effects will be least likely to bother you. Your doctor can also start with a low dose and gradually work up to the usual dose.

Once you're taking an antidepressant that's working, you should expect to be on it for at least six to nine months -- or longer, depending on your symptoms and past history of depression. During this period, you'll probably be on a reduced "maintenance" dose, with less chance of bothersome side effects.

Q. Every now and then I get a sharp pain in the side of my chest. It makes it hard to take a breath for a few seconds but then goes away. What causes this pain? Is it the same as the ache I sometimes get in my side when running? Are these harmful or a sign that something is wrong? I'm 24.

A. It sounds like you're describing two common types of chest pain that are harmless. The important thing is distinguishing them from serious problems.

The first sounds like what some people call a "stitch" or "catch" in their side. This pain strikes suddenly, without warning, during rest or exercise and makes it difficult for you to take a breath. After you sit still without breathing for a few seconds, the pain clears by itself. Doctors aren't sure what causes this pain, but it's perfectly harmless and doesn't lead to anything serious.

The second kind of pain sounds like a muscle cramp that occurs during vigorous exercise. If you stop and rest for a while, it will go away, though some people can continue running and still have the pain subside.

The main significance to these pains is telling them apart from more serious forms of chest pain. Muscle cramps in the chest, for example, may mimic angina -- a cramp in the heart muscle due to blocked blood flow and a warning sign of possible heart attack. Sharp chest pain that makes it difficult to breathe can occur with a collapsed lung or a blood clot in the lung -- though these conditions don't clear within seconds.

If you have any doubts about your symptoms, it's worth mentioning them to your doctor to be sure they're nothing to worry about.

Jay Siwek, a family physician from Georgetown University, practices at the Fort Lincoln Family Medicine Center and Providence Hospital in Northeast Washington.

Consultation is a health education column and is not a substitute for medical advice from your physician. Send questions to Consultation, Health Section, The Washington Post, 1150 15th St. NW, Washington, D.C. 20071. Questions cannot be answered individually.